Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 112, NWS Bismarck, ND

July 4, 2012Burke County, Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 4, 2012, 12:08 AM CDT for Burke County, Divide County, North Dakota. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2012, 12:08 AM CDT (05:08 UTC)
Expired
Jul 4, 2012, 1:15 AM CDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, ND, Divide County, ND

What was reported inside it

TimeReportWhereRemark
Jul 4, 12:15 AM CDTHAIL 1.5Crosby, NDPUBLIC REPORT.
Jul 4, 12:22 AM CDTHAIL 0.88Crosby, NDREPORT FROM AMBULANCE DRIVER IN CROSBY. RELAYED BY STATE RADIO.
Jul 4, 12:31 AM CDTHAIL 1.756 N Columbus, NDREPORT FROM TRAINED SPOTTER AT CAMPGROUND JUST SOUTH OF INTERNATIONAL BORDER. HAIL ONGOING AT TIME OF REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 6:52 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.1 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3012 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-138 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WUUS53 KBIS 040508
SVRBIS
NDC013-023-040615-
/O.NEW.KBIS.SV.W.0112.120704T0508Z-120704T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1208 AM CDT WED JUL 4 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BURKE COUNTY IN NORTHWEST NORTH DAKOTA
  NORTHEASTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF CROSBY

* UNTIL 115 AM CDT

* AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CROSBY...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROSBY AND NOONAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4900 10277 4901 10264 4900 10264 4885 10297
      4876 10340 4879 10351 4892 10354 4901 10342
      4900 10318 4901 10305
TIME...MOT...LOC 0508Z 239DEG 26KT 4889 10335
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
2 follow-up statements
537 
WWUS53 KBIS 040536
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1236 AM CDT WED JUL 4 2012

NDC013-023-040615-
/O.CON.KBIS.SV.W.0112.000000T0000Z-120704T0615Z/
BURKE ND-DIVIDE ND-
1236 AM CDT WED JUL 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DIVIDE AND NORTHWESTERN BURKE COUNTIES UNTIL 115 AM CDT...

AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED 8 MILES NORTHWEST OF NOONAN...OR 10 MILES NORTHEAST OF 
CROSBY...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN DIVIDE AND NORTHWESTERN
  BURKE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4900 10277 4901 10264 4900 10264 4885 10297
      4876 10340 4879 10351 4892 10354 4901 10342
      4900 10318 4901 10305
TIME...MOT...LOC 0535Z 239DEG 26KT 4899 10310
WIND...HAIL 60MPH 1.50IN

$$

HEINERT
369 
WWUS53 KBIS 040601
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
101 AM CDT WED JUL 4 2012

NDC013-023-040615-
/O.CON.KBIS.SV.W.0112.000000T0000Z-120704T0615Z/
BURKE ND-DIVIDE ND-
101 AM CDT WED JUL 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DIVIDE AND NORTHWESTERN BURKE COUNTIES UNTIL 115 AM CDT...

AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES 
SOUTHWEST OF CROSBY...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  CROSBY...AMBROSE AND NOONAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4900 10277 4901 10264 4900 10264 4885 10297
      4876 10340 4879 10351 4892 10354 4901 10342
      4900 10318 4901 10305
TIME...MOT...LOC 0601Z 222DEG 35KT 4885 10336
WIND...HAIL 60MPH 1.75IN

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 11:08 PM CDT, 1 hour earlier.

Area forecast discussion, Jul 3, 11:08 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1108 PM CDT TUE JUL 3 2012

.DISCUSSION...THE THERMODYNAMIC PARAMETERS CONTINUE TO BECOME LESS
AND LESS FAVORABLE FOR CONVECTIVE DEVELOPMENT ACROSS CENTRAL AND
SOUTHERN NORTH DAKOTA THIS EVENING. AS A RESULT...CANCELLED THE
SEVERE THUNDERSTORM WATCH ALONG AND SOUTH OF A LINE FROM WATFORD
CITY TO GARRISON TO HARVEY. HOWEVER...SEVERE THUNDERSTORM WATCH
#458 REMAINS IN EFFECT FOR THE NORTHERN TIER COUNTIES UNTIL 06Z.
THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH FROM
WEST TO EAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. THE
MAIN AREA IMPACTED WILL BE ACROSS NORTHERN NORTH DAKOTA (KISN-
KMOT). THE MAIN IMPACT WILL BE AN ABRUPT WIND SHIFT FROM THE
SOUTHEAST TO NORTHWEST WITH GUSTS GENERALLY AROUND 40 KNOTS.
HOWEVER...WOULD NOT BE SURPRISED TO SEE A PEAK WIND GUST AROUND 50
KNOTS. HAIL WILL ALSO BE A POSSIBILITY.

DO NOT THINK THE LINE WILL BUILD AS FAR SOUTH AS I-94.
HOWEVER...CANNOT RULE OUT ANY THUNDERSTORM ACTIVITY TONIGHT ACROSS
SOUTHERN NORTH DAKOTA. AS A RESULT...INDICATED VCTS IN THE
KDIK/KBIS/KJMS TAFS BASED UPON THE EXPECTED FROPA TIMING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 3, 10:58 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1058 PM CDT TUE JUL 3 2012

NDZ001>005-009>013-050400-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
1058 PM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 458 REMAINS IN EFFECT. PLEASE VISIT
WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THURSDAY NIGHT INTO FRIDAY...WITH A CHANCE OF THUNDERSTORMS
AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE CALL
1-800-247-0212 WITH SEVERE WEATHER REPORTS.

NDZ017>023-025-031>037-040>048-050-051-050400-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
1058 PM CDT TUE JUL 3 2012 /958 PM MDT TUE JUL 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THURSDAY NIGHT INTO FRIDAY...WITH A CHANCE OF THUNDERSTORMS
AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR SOUTHWESTERN AND SOUTH
CENTRAL NORTH DAKOTA TONIGHT.

TM

In the hours before

Local storm report, Jul 3, 10:57 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1057 PM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     HAIL             3 N GRENORA             48.66N 103.94W
07/03/2012  M1.00 INCH       DIVIDE             ND   TRAINED SPOTTER

&&

NHEINERT
Local storm report, Jul 3, 10:59 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 PM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     HAIL             GRENORA                 48.62N 103.94W
07/03/2012  M1.00 INCH       WILLIAMS           ND   TRAINED SPOTTER

            WIND GUSTS UP TO 50 MPH.

&&

NHEINERT
Local storm report, Jul 3, 11:03 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1103 PM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     HAIL             GRENORA                 48.62N 103.94W
07/03/2012  M1.00 INCH       WILLIAMS           ND   TRAINED SPOTTER

            WIND GUSTS UP TO 50 MPH. LEAVES WERE STRIPPED DUE TO
            WIND AND HAIL.

&&

CORRECTED REMARKS

NHEINERT
Special weather statement, Jul 3, 11:15 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1115 PM CDT TUE JUL 3 2012

NDZ002-040515-
BURKE-
1115 PM CDT TUE JUL 3 2012

...SPECIAL WEATHER STATEMENT...

AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL BURKE COUNTY...MOVING
NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  NORTHGATE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Special weather statement, Jul 3, 11:46 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1146 PM CDT TUE JUL 3 2012

NDZ001-040545-
DIVIDE-
1146 PM CDT TUE JUL 3 2012

...STRONG THUNDERSTORM MOVING NORTHEAST ACROSS CROSBY...

AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CROSBY...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  NOONAN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Local storm report, Jul 4, 12:04 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1204 AM CDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             5 E CROSBY              48.91N 103.18W
07/04/2012  E0.88 INCH       DIVIDE             ND   TRAINED SPOTTER

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:37 PM CDTSevere Thunderstorm WarningBISDivide, Williams53 min
Jul 3, 8:31 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams59 min
Jul 3, 9:00 PM CDTSevere Thunderstorm WarningBISWilliams30 min
Jul 3, 9:28 PM CDTSevere Thunderstorm WarningBISDivide, Williams62 min
Jul 3, 10:18 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams57 min
Jul 3, 10:43 PM CDTSevere Thunderstorm WarningBISDivide, Williams62 min
Jul 4, 12:49 AM CDTAreal Flood AdvisoryBISDivide3 hr
Jul 4, 1:12 AM CDTSevere Thunderstorm WarningBISBurke, Divide63 min
Jul 4, 6:11 AM CDTSevere Thunderstorm WarningBISBottineau, Rolette29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.